Estimation of allocation rates in a cluster-analysis context

Basford, K. E. and McLachlan, G. J. (1985) Estimation of allocation rates in a cluster-analysis context. Journal of the American Statistical Association, 80 390: 286-293. doi:10.2307/2287884

Author Basford, K. E.
McLachlan, G. J.
Title Estimation of allocation rates in a cluster-analysis context
Journal name Journal of the American Statistical Association   Check publisher's open access policy
ISSN 0162-1459
Publication date 1985
Sub-type Article (original research)
DOI 10.2307/2287884
Open Access Status
Volume 80
Issue 390
Start page 286
End page 293
Total pages 8
Place of publication Alexandria, VA, United States
Publisher American Statistical Association
Language eng
Formatted abstract
A sample of multivariate observations is assumed to be drawn from a mixture of a given number of underlying populations. The mixture likelihood approach to clustering is used to allocate each individual in the sample to its population of origin on the basis of the estimated posterior probabilities of population membership. Estimation of the correct allocation rate is considered for individual populations as well as for the overall mixture by averaging functions of the maximum of these posterior probabilities. The estimates of the correct allocation rates provide a means of assessing the performance of the mixture approach to clustering. The bootstrap technique is investigated for its effectiveness in reducing the bias of the estimates so obtained. Results are reported for three real data sets and a simulation study. It is demonstrated that the proposed estimates generally provide useful information on the unobservable allocation rates of the mixture approach. Encouraging results are obtained for the bootstrap method of bias correction applied to the estimates of the individual and overall allocation rates.
Keyword Allocation rate correct
Mixture maximum likelihood method
Posterior probability estimate
Bias correction
Bootstrap method
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ
Additional Notes Published online: 12 Mar 2012

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
School of Agriculture and Food Sciences
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 18 times in Thomson Reuters Web of Science Article | Citations
Google Scholar Search Google Scholar
Created: Fri, 09 Sep 2011, 09:11:51 EST by System User on behalf of Scholarly Communication and Digitisation Service